Alert archive / Iowa / Special Weather Statements in 2013
Special Weather Statement, NWS Quad Cities, IA
NWS Quad Cities, IA issued this special weather statement at Aug 7, 2013, 2:10 AM CDT for Keokuk County, Iowa. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2013, 2:10 AM CDT (07:10 UTC)
- Expired
- Aug 7, 2013, 3:15 AM CDT
- In force
- 65 min
- Issued by
- NWS Quad Cities, IA
County Keokuk County, IA
The radar
The Des Moines radar (KDMX), 125 km from the middle of the area, began a volume at 07:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 2:40 AM CDT | TSTM WND GST 59 | Sigourney, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 7.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2597 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 776 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 5.7
The text
As transmitted, in the capitals the NWS used until 2016.
901
WWUS83 KDVN 070710
SPSDVN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
210 AM CDT WED AUG 7 2013
IAZ063-076-077-070815-
IOWA-KEOKUK-WASHINGTON-
210 AM CDT WED AUG 7 2013
...STRONG THUNDERSTORMS MOVING IN...
AT 205 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES NORTHWEST
OF WHAT CHEER TO HEDRICK...MOVING EAST AT 25 MPH.
* THUNDERSTORMS WILL BE NEAR...
HEDRICK AROUND 215 AM CDT...
MARTINSBURG AROUND 220 AM CDT...
DELTA AROUND 225 AM CDT...
WHAT CHEER AND HAYESVILLE AROUND 230 AM CDT...
SIGOURNEY AROUND 245 AM CDT...
KESWICK AROUND 250 AM CDT...
PENNY SIZE HAIL...WINDS GREATER THAN 35 MPH...HEAVY RAIN...ARE
EXPECTED WITH THESE STORMS.
IF YOU HEAR THUNDER, MOVE IMMEDIATELY TO A STURDY BUILDING OR CAR
UNTIL THE STORM HAS PASSED.
EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS.
LAT...LON 4151 9242 4151 9241 4152 9230 4158 9230
4158 9201 4116 9181 4116 9241 4117 9242
TIME...MOT...LOC 0709Z 270DEG 21KT 4150 9261 4117 9234
$$
DLFWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Aug 6, 11:20 PM CDT, 2 hours 50 minutes earlier.
Area forecast discussion, Aug 6, 11:20 PM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1120 PM CDT TUE AUG 6 2013 .SYNOPSIS... ISSUED AT 348 PM CDT TUE AUG 6 2013 WARM TO VERY WARM AND VERY HUMID CONDITIONS PREVAIL OVER THE AREA THIS AFTERNOON...WITH WIDESPREAD TEMPS IN THE 80S AND DEWPTS AROUND 70F/L70S. A COMPACT UPPER LEVEL DISTURBANCE IS PASSING QUICKLY THROUGH SOUTHEAST IA ATTIM...BUT NOT MUCH IN WAY OF PCPN DUE TO PRONOUNCED MID LEVEL CAPPING INVERSION PER 19Z RAOB. SURFACE LOW WAS ANALYZED INTO WESTERN MN AT 18Z WITH PRE-FRONTAL TROUGH INTO WESTERN IA AND A COUPLE OF COLD FRONTS FURTHER NORTHWEST WITH THE MAIN COLD FRONT SLIPPING INTO NORTHERN SD. UPPER AIR ANALYSIS SHOWS 100+ KT JET STREAK EXTENDING FROM THE NORTHERN PLAINS TO GREAT LAKES...WITH SEVERAL DISTURBANCES IN WEST/NORTHWEST FLOW ALOFT && .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 348 PM CDT TUE AUG 6 2013 PCPN CHCS/TIMING/SEVERE THREAT TONIGHT MAIN CHALLENGES. ISOLD SHOWER/STORM POSSIBLE NEXT FEW HOURS WITH PASSAGE OF THE UPPER LEVEL DISTURBANCE. THEN APPEARS START TO THIS EVE MAY BE FAIRLY QUIET GIVEN PRONOUNCED MID LEVEL CAPPING INVERSION AND ABSENCE OF FORCING WITH MAIN FORCING AND FOCUS FOR STORM DEVELOPMENT SHIFTS BACK TO NORTH/WEST ATTENDANT TO SURFACE COLD FRONT... DIVERGENCE FROM UPPER JET AND SHEARING UPPER LEVEL DISTURBANCE SLIDING EWD FROM SD. IN TIME...LATER THIS EVE AND OVERNIGHT RAIN CHCS WILL BE INCREASING AS FORCING WITH DIVERGENCE FROM RIGHT ENTRANCE REGION OF 500 MB 50+ JET AND 100+ KT 250 MB JET...UPPER LEVEL DIFFLUENCE...MID LEVEL SHORTWAVE AND FRONT ALL INTERACT WITH DEEP MOISTURE WITH SURFACE DEWPTS AROUND 70/70S AND PWATS NEARING 2 INCHES. SUFFICIENT SHEAR WITH BULK SHEAR 0-6KM OF 30-40 KTS AND MODERATE INSTABILITY WITH MLCAPES OF AROUND 2500 J/KG SUGGESTS POTENTIAL FOR SEVERE STORMS THIS EVENING BUT ALSO POSSIBLY INTO THE OVERNIGHT WITH BOUNDARY LAYER REMAINING MIXED WITH POTENTIAL OF SOME BOWING SEGMENTS AND STRONG TO DAMAGING WINDS... AND SECONDARY THREAT HAIL. VERY HEAVY RAIN OF 1-2 INCHES ALSO POSSIBLE GIVEN DEEP MOISTURE. COLD FRONT TO PASS LATE TONIGHT THROUGH MID AM WED TAKING PCPN CHCS WITH IT. DRIER AIR WILL BE GRADUALLY FILTERING IN ON NORTHWEST WINDS THAT COULD BE GUSTY AT TIMES. STILL DEWPTS IN 60S MOST OF THE AREA DURING THE DAY BUT NORTHWEST WINDS SHOULD MAKE IT FEEL PRETTY COMFORTABLE. COOLEST HIGHS IN THE NORTHWEST CWA WHERE SOME 70S ARE LIKELY WHILE MID 80S FAR SOUTHEAST WITH FEW WARM SITES POSSIBLY IN THE UPPER 80S. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 348 PM CDT TUE AUG 6 2013 FORECAST FOCUS ON THE NORTHERN HEMISPHERIC STABLE 4 WAVE PATTERN LOCKED IN FOR MOST OF THIS MONTH. POLAR VORTEX WILL REMAIN ANCHORED IN PLACE BY STRENGTHENING ATLANTIC BLOCK. THIS WILL KEEP THE MIDWEST IN A NORTHWEST FLOW ALOFT AND BELOW NORMAL TEMPERATURES. THE ECMWF INDICATES THE BULK OF THE MCS ACTIVITY TO REMAIN SOUTH OF THE DVN CWA FOR THE NEXT 7 TO 10 DAYS. WEDNESDAY NIGHT THROUGH FRIDAY...THE COLD FRONT THAT DROPS ACROSS THE AREA LATER TONIGHT INTO EARLY WEDNESDAY APPEARS TO STALL IN MO AND WE WILL KEEP A CHANCE OF SHOWERS OR STORMS IN OUR SOUTHERN CWA. HOWEVER...THE LATEST GFS/ECMWF RUNS KEEP THE FRONT FAR ENOUGH TO OUR SOUTH AND ARE ESSENTIALLY DRY. LATER SHIFTS MAY NEED TO ADJUST POPS. THIS WEEKEND INTO EARLY NEXT WEEK...THE LATEST RUNS OF THE GFS/ECMWF ARE INDICATING A DRY AND COOL WEEKEND WITH CANADIAN HIGH PRESSURE BUILDING INTO THE MIDWEST. THIS IS THEN FOLLOWED BY ANOTHER ONE EARLY NEXT WEEK. POTENTIAL EXISTS FOR HIGHS IN THE 70S AND LOWS DIPPING INTO THE UPPER 40S AT SOME LOCATIONS. THIS IS COOLER THAN THE CURRENT ALL BLEND AND LATER SHIFTS MAY NEED TO ADJUST. HAASE && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT) ISSUED AT 1119 PM CDT TUE AUG 6 2013 SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP ACROSS ALL THE TERMINALS BETWEEN 07/06-07-12Z. THE STRONGEST STORMS MAY PRODUCE MVFR CONDITIONS WITH POTENTIAL SHORT PERIODS OF IFR CONDITIONS. GUSTY WINDS OVER 40 MPH AND PEA SIZED HAIL ARE ALSO POSSIBLE. SKIES TO CLEAR BY MID MORNING AS COLD FRONT PASSES ACROSS THE AREA WITH NW WINDS OF 5 TO 15 MPH. NICHOLS && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...05 SHORT TERM...05 LONG TERM...HAASE AVIATION...NICHOLS
Hazardous weather outlook, Aug 6, 3:52 PM CDT, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 352 PM CDT TUE AUG 6 2013 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-071015- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 352 PM CDT TUE AUG 6 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP AND BECOME FAIRLY WIDESPREAD TONIGHT AHEAD OF A COLD FRONT. A FEW OF THE STORMS COULD BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. THE STORM PREDICTION CENTER HAS MUCH OF THE OUTLOOK AREA IN A SLIGHT RISK OF SEVERE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT INTO FRIDAY MORNING MAINLY SOUTH OF INTERSTATE 80. THE THREAT FOR SEVERE WEATHER APPEARS LOW AT THIS TIME. THUNDERSTORMS ARE AGAIN POSSIBLE LATE SUNDAY AND SUNDAY NIGHT. IT IS TOO EARLY TO DETERMINE THE RISK FOR SEVERE WEATHER WITH THESE SUNDAY STORMS AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
In the hours before
Local storm report, Aug 6, 10:01 PM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1001 PM CDT TUE AUG 06 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0959 PM HAIL 1 WSW KALONA 41.48N 91.71W
08/06/2013 M0.75 INCH WASHINGTON IA TRAINED SPOTTER
PEA TO DIME SIZED HAIL. HAIL BEGAN AT 957 AND CONTINUES
AT THE TIME OF THE REPORT.
&&
DCLocal storm report, Aug 6, 10:06 PM CDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1006 PM CDT TUE AUG 06 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HAIL KALONA 41.49N 91.70W
08/06/2013 M0.50 INCH WASHINGTON IA PUBLIC
VIA EPSOTTER
&&
DCSpecial weather statement, Aug 6, 10:38 PM CDT, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1038 PM CDT TUE AUG 6 2013 IAZ052-053-064-065-070445- LINN-JONES-JOHNSON-CEDAR- INCLUDING THE CITIES OF...CEDAR RAPIDS...ANAMOSA...IOWA CITY... TIPTON 1038 PM CDT TUE AUG 6 2013 ...STRONG THUNDERSTORM MOVING ALONG LINN AND JOHNSON COUNTIES LINE... AT 1034 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR FAIRFAX...OR 3 MILES SOUTHWEST OF CEDAR RAPIDS...MOVING EAST AT 25 MPH. * THE THUNDERSTORM WILL BE NEAR... MOUNT VERNON AROUND 1050 PM CDT... STANWOOD AROUND 1120 PM CDT HAIL UP TO DIME SIZE AND WIND GUSTS AS HIGH TO 40 MPH MAY BE POSSIBLE WITH THIS STORM. LAT...LON 4162 9131 4124 9136 4126 9183 4163 9181 TIME...MOT...LOC 0254Z 268DEG 36KT 4145 9168 NICHOLS
Special weather statement, Aug 6, 11:36 PM CDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1136 PM CDT TUE AUG 6 2013 IAZ053-054-070600- JONES-JACKSON- INCLUDING THE CITIES OF...ANAMOSA...MAQUOKETA 1136 PM CDT TUE AUG 6 2013 ISOLATED STRONG THUNDERSTORM MOVING ALONG JONES AND JACKSON COUNTIES THROUGH 1 AM... AT 1034 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN ISOLATED STRONG THUNDERSTORM 3 NW OF WYOMING IOWA...MOVING NORTHEAST AT 25 MPH. * THE THUNDERSTORM WILL BE NEAR... BELLEVUE AROUND 100 AM CDT... HAIL UP TO PENNY SIZE AND WIND GUSTS AS HIGH TO 35 MPH MAY BE POSSIBLE WITH THIS STORM. LAT...LON 4162 9131 4124 9136 4126 9183 4163 9181 TIME...MOT...LOC 0254Z 268DEG 36KT 4145 9168 NICHOLS
Special weather statement, Aug 7, 12:43 AM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1243 AM CDT WED AUG 7 2013
IAZ052-063>065-067-076>078-087-088-070645-
WASHINGTON IA-MUSCATINE IA-LOUISA IA-LINN IA-KEOKUK IA-JOHNSON IA-
JEFFERSON IA-IOWA IA-HENRY IA-CEDAR IA-
1243 AM CDT WED AUG 7 2013
...STRONG STORMS WITH HAIL...
A CLUSTER OF STRONG STORMS WAS MOVING OUT OF CENTRAL IOWA WILL BRING
HAIL UP TO NICKEL SIZE AND BRIEF HEAVY RAINS TO EAST CENTRAL IOWA.
THE STORMS WERE MOVING EAST AT 20 MPH AND SHOULD BE NEAR THE KESWICK
AND SIGOURNEY AREAS AROUND 1 AM. THE STORMS SHOULD MAKE IT INTO THE
WASHINGTON AND KALONA AREAS BETWEEN 130 AM AND 2 AM.
&&
LAT...LON 4151 9234 4153 9225 4185 9225 4187 9132
4108 9133 4109 9214 4116 9214 4116 9234
DLFSpecial weather statement, Aug 7, 2:10 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
210 AM CDT WED AUG 7 2013
IAZ063-076-077-070815-
IOWA-KEOKUK-WASHINGTON-
210 AM CDT WED AUG 7 2013
...STRONG THUNDERSTORMS MOVING IN...
AT 205 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES NORTHWEST
OF WHAT CHEER TO HEDRICK...MOVING EAST AT 25 MPH.
* THUNDERSTORMS WILL BE NEAR...
HEDRICK AROUND 215 AM CDT...
MARTINSBURG AROUND 220 AM CDT...
DELTA AROUND 225 AM CDT...
WHAT CHEER AND HAYESVILLE AROUND 230 AM CDT...
SIGOURNEY AROUND 245 AM CDT...
KESWICK AROUND 250 AM CDT...
PENNY SIZE HAIL...WINDS GREATER THAN 35 MPH...HEAVY RAIN...ARE
EXPECTED WITH THESE STORMS.
IF YOU HEAR THUNDER, MOVE IMMEDIATELY TO A STURDY BUILDING OR CAR
UNTIL THE STORM HAS PASSED.
EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS.
LAT...LON 4151 9242 4151 9241 4152 9230 4158 9230
4158 9201 4116 9181 4116 9241 4117 9242
TIME...MOT...LOC 0709Z 270DEG 21KT 4150 9261 4117 9234
DLFThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 7:48 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Jefferson, Washington | 42 min |
| Aug 6, 9:56 PM CDT | Special Weather Statement | DVN | Washington | 64 min |
| Aug 6, 10:38 PM CDT | Special Weather Statement | DVN | Washington | 67 min |
| Aug 6, 11:36 PM CDT | Special Weather Statement | DVN | Washington | 84 min |
| Aug 7, 12:43 AM CDT | Special Weather Statement | DVN | Iowa, Johnson, Keokuk, Washington | 62 min |
| Aug 7, 1:55 AM CDT | Severe Thunderstorm Warning | DVN | Benton, Iowa | 35 min |
| Aug 7, 2:29 AM CDT | Severe Thunderstorm Warning | DVN | Keokuk | 46 min |
Nearby
Special Weather Statements in Iowa, 2013Every special weather statement in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.